Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 183, NWS Jackson, MS

May 17, 2002Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2002, 5:12 PM CDT for Clarke County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2002, 5:12 PM CDT (22:12 UTC)
Expired
May 17, 2002, 5:45 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clarke County, MS

What was reported inside it

TimeReportWhereRemark
May 17, 5:30 PM CDTThunderstorm WindCountywide, MSNumerous trees were blown down along I-59 and several state highways. Trees were also blown down on a house and mobile home in Shubuta.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 172212
SVRJAN
MSC023-172245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 545 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM GARLANDVILLE TO HEIDELBERG
  MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR PACHUTA AT 540 PM CDT
  BE NEAR STONEWALL...ENTERPRISE...QUITMAN AT 545 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM ALONG WITH 
TORRENTIAL RAINFALL. SEEK SHELTER NOW

LAT...LON 3221 8891 3185 8891 3191 8849 3222 8846

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:05 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 17, 3:05 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT FRI MAY 17 2002

THE LINE OF THUNDERSTORMS EXTENDING FROM THE CENTRAL US INTO NE
TEXAS HAS MOVED INTO THE NORTHERN PORTIONS OF THE CWA. MSAS LIS
-7/-8 VALUES OVER MOST OF THE CWA WITH -9/-10 VALUES OVER SOUTH MS.
THE FEW BREAKS IN THE CLOUDS HELPED TEMPS REACH THE LOWER 80S EARLY
AND NEAR 90 SOUTH THIS AFTERNOON. RADAR SHOWS VERY LITTLE DEVELOPMENT
BEHIND THE LINE...BUT THE SOUTHERN HALF SEEMS TO BE DRIFTING FAIRLY
SLOWLY. HEAVY RAIN WAS DEVELOPING OVER LA PARISHES WITH STREET
FLOODING BEING REPORTED. WILL MENTION LOCALLY HEAVY RAINFALL
TONIGHT...RADAR ESTIMATES SHOWING 1 TO 2 INCH AMOUNTS. WITH ACTIVITY
OVER DELTA BECOMING MORE SCATTERED SHOWERS AND A FEW  THUNDERSTORMS
MAY MENTION ISOLATED SEVERE FOR CENTRAL AND SOUTHERN GROUPS TONIGHT.
HEATING HAS BEEN THE DRIVING FORCE FOR THE STORMS OVER SOUTHEAST
MISSISSIPPI THIS AFTERNOON...EXPECT ACTIVITY TO DIMINISH SOME WITH
THE LOSS OF HEATING AND HEAVY RAIN TO DEVELOP ONCE THE FRONT MOVES
INTO THE AREA.

THE SYSTEM OVER SE LA HAS REMAINED ALONG THE COAST...ALTHOUGH IT
APPEARS TO BE MERGING WITH THE FRONT AND MOVING EAST...IT SHOULD
REMAIN SOUTH OF THE CWA.

WILL USE A BLEND OF GUIDANCE FOR TEMPS AND WIND. WILL GO WITH
CAUTION ON AREA LAKES FOR SATURDAY. WITH COOL NORTH WINDS KEEPING
TEMPS IN THE 70S AND SLOWLY INCREASING THROUGH THE EXTENDED.

MODELS AGREE WEEKEND WILL BE COOL...BUT PLEASANT WITH EVERYTHING
CLEAR BY SATURDAY AFTERNOON. AVN HAS THE UPPER LEVEL HIGH SINKING
INTO THE AREA AND MOISTURE ROTATING BEHIND IT ON MONDAY. EXTENDED
AVN SHOWS MOISTURE INCREASING ALSO...BUT HOLDING OFF THE RAIN
THROUGH NEXT WEEK. WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE
WEEK SHOULD BE NICE AND MILD.

THANKS MOB FOR COORDINATION.

JAN 59/71/45/76/47 7000
MEI 58/70/44/75/45 5000

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Local storm report, May 17, 4:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
432 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    HARRISVILLE               MS   WIND DAMAGE
05/17/02   SIMPSON                        NUMEROUS TREES DOWN
                                          REPORTED BY PUBLIC.

0420 PM    MOUNT OLIVE               MS   WIND DAMAGE
05/17/02   COVINGTON                      NUMEROUS TREES DOWN
                                          REPORTED BY EOC.
Local storm report, May 17, 4:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    7SW PELAHATCHIE           MS   WIND DAMAGE
05/17/02   RANKIN                         NUMEROUS TREES DOWN
                                          REPORTED BY NWS
                                          EMPLOYEE.
Local storm report, May 17, 4:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    BRANDON                   MS   URBAN FLOODING
05/17/02   RANKIN                         WATER COVERING PORTIONS
                                          OF HWY 80. WATER IS
                                          STANDING IN YARDS.
                                          REPORTED BY EOC.

0420 PM    BASSFIELD                 MS   WIND DAMAGE
05/17/02   JEFFERSON DAVIS                A FEW TREES DOWN REPORTED
                                          BY NWS TRAINED SPOTTER.
Local storm report, May 17, 4:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
454 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    PURVIS                    MS   WIND DAMAGE
05/17/02   LAMAR                          A FEW TREES DOWN REPORTED
                                          BY EOC.
Special weather statement, May 17, 4:57 PM CDT, 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CDT FRI MAY 17 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER EAST
MISSISSIPPI...GENERALLY ALONG AND EAST OF A LINE FROM COLUMBUS TO
MERIDIAN TO QUITMAN. DAMAGING WINDS AND DANGEROUS LIGHTNING WILL
BE THE PRIMARY THREATS.

A STRONG COLD FRONT MOVING THROUGH MISSISSIPPI HAS COMBINED WITH
AN UPPER LEVEL DISTURBANCE. WITH PLENTY OF INSTABILITY AND
ABUNDANT MOISTURE AHEAD OF THE SYSTEM...ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. DAMAGING WIND GUSTS
UP TO 70 MPH AND LARGE HAIL WILL BE POSSIBLE.  WITH THE AREA
BEING DRY FROM THE LACK OF RAIN... FREQUENT AND DANGEROUS
LIGHTNING WILL ALSO BE LIKELY.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS MAY BE NEEDED THIS EVENING.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE COLD
FRONT AS IT MOVES THROUGH MISSISSIPPI THIS EVENING. WITH PLENTY
OF MOISTURE OVER THE AREA...HEAVY RAINFALL WILL BE POSSIBLE.
RAINFALL AMOUNTS FROM 1 TO 2 INCHES WILL BE LIKELY. FLOODING OF
STREETS...SMALL STREAMS...CREEKS AND CULVERTS WILL BE LIKELY.
MOTORISTS SHOULD AVOID AREAS WHERE WATER COVER THE ROAD.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, May 17, 5:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
500 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    PETAL                     MS   WIND DAMAGE
05/17/02   FORREST                        NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY EOC.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:14 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis31 min
May 17, 12:55 PM CDTSevere Thunderstorm WarningJANSmith35 min
May 17, 3:04 PM CDTSevere Thunderstorm WarningJANRankin41 min
May 17, 3:14 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson46 min
May 17, 3:22 PM CDTSevere Thunderstorm WarningJANHinds38 min
May 17, 3:32 PM CDTSevere Thunderstorm WarningJANHinds28 min
May 17, 3:41 PM CDTSevere Thunderstorm WarningJANClarke34 min
May 17, 3:47 PM CDTSevere Thunderstorm WarningJANRankin43 min
May 17, 3:51 PM CDTSevere Thunderstorm WarningJANMadison39 min
May 17, 3:58 PM CDTSevere Thunderstorm WarningJANHinds32 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar47 min
May 17, 4:04 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar46 min
May 17, 4:21 PM CDTSevere Thunderstorm WarningJANSimpson, Smith39 min
May 17, 4:28 PM CDTSevere Thunderstorm WarningJANForrest52 min
May 17, 4:35 PM CDTSevere Thunderstorm WarningJANJasper, Jones45 min
May 17, 5:13 PM CDTSevere Thunderstorm WarningJANClarke32 min
May 17, 5:18 PM CDTSevere Thunderstorm WarningJANJasper, Lauderdale, Newton57 min
May 17, 5:43 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba47 min
May 17, 5:47 PM CDTSevere Thunderstorm WarningJANClarke13 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.